Hail, Jackson
- When
- June 21, 7:50 PM MST
- Where
- Jackson County, 7.08 mi N of Belvidere
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.932, -101.282
A thunderstorm became severe over far northeastern Jackson County, producing quarter size hail north of Belvidere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe over far northeastern Jackson County, producing quarter size hail north of Belvidere.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 21, 6:50 PM MST, 1 hour earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 750 PM MDT TUE JUN 21 2016 .UPDATE... Issued at 750 PM MDT Tue Jun 21 2016 Current surface analysis shows low pressure over far northwest SD, with warm front extending to south central SD and NE. Cold front extends southwest from the low across northeast WY. Shortwave is moving into the western Dakotas, with the stronger energy over western ND. KUDX radar shows the bulk of storms over our area now moving into central SD, with isolated lighter activity further west to the Black Hills area. A few strong storms have developed across the area late this afternoon and early evening, but main severe storm coverage has stayed to the north across portions of eastern MT and western ND. The heaviest activity will move east of the cwa over the next hour or two, with severe threat ending as well. The best chance for a severe storm now looks to be a cell southeast of Kadoka, moving into south central SD. Have updated to cancel western portions of watch and to make adjustments to pops. Cold front will move through northeast WY over the next couple of hours and across western SD overnight, bringing a period of gusty northwest winds behind it. && .SHORT TERM...(This Evening Through Wednesday Night) Issued at 215 PM MDT Tue Jun 21 2016 Current surface analysis shows low pressure over far southeast MT, with warm front extending southeast into western SD and a dryline across far northeast WY. Cold front extends southwestward from central MT to eastern ID. Southerly winds ahead of the dryline continue to bring moisture northward, with dewpoints in the 50s and lower 60s. Humidities behind the dryline have dropped near or below 15 percent across portions of the northeast WY plains into far southwest SD. Upper level analysis shows high pressure remaining centered over the Four Corners area, with ridge axis extending north-northeast into the northern high plains. Shortwave energy noted on water vapor imagery over south central MT into northwest and north central WY. Skies are mostly sunny across much of the area, though isolated showers and storms are now developing over portions of northeast WY. Temps are in the upper 80s to near 100 across the forecast area. The potential for active weather is still there for portions of the area late this afternoon and early evening as low pressure slowly moves east into northwest SD/southwest ND and approaching shortwave crosses the western Dakotas. Isolated to scattered thunderstorms will continue to develop late this afternoon as cap erodes sufficiently enough, especially across far northeast WY into far western SD. Storms will move into more unstable atmosphere, where cape values will exceed 3000 j/kg in some areas to the north and east of the Black Hills through the early evening. Shear will be most favorable for supercells across northwest into central SD this evening. HRRR has been persistent with showing a potential line of storms across northwest SD by early evening, with an isolated supercell or two also possible from northwest into central SD. Large hail and strong wind gusts will be the main threats. Activity should taper off from west to east through the evening, with severe threat greatly diminished by late evening. Cold front will move through northeast WY early this evening and across the rest of the cwa overnight. A period of gusty northwest winds can be expected in many areas behind the front. Cold advection will drop temps into the 50s across northeast WY, the Black hills, and portions of northwest SD by morning, with low to mid 60s elsewhere. Subsidence and drier air in place across the area on Wednesday will bring rather pleasant conditions. Highs will be in the mid 70s to mid 80s under mainly sunny skies. Northwesterly winds will be brisk across much of the SD plains, especially northwest SD. Relatively cool conditions in store for Wednesday night, with lows in the 50s and light winds. .LONG TERM...(Thursday Through Tuesday) Issued at 215 PM MDT Tue Jun 21 2016 The upper ridge will remain over the region on Thursday. At the surface, southerly return flow will develop as the surface high moves off to the east and the lee side trough begins to deepen as the next low pressure system moves into the Pacific Northwest. The ridge will begin to shift eastward on Friday as the upper low approaches from the west. A cold front will swing through the forecast area late friday night or early Saturday as the upper low crosses southern Saskatchewan. This will lead to cooler temperatures on Saturday with highs remaining near average through the weekend. Isolated thunderstorms are possible on Thursday and Friday with a slightly better chance of thunderstorms on Friday night. Mainly dry weather is expected on Saturday and Sunday with increasing thunderstorm chances again Monday night and Tuesday. && .AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening) Issued At 522 PM MDT Tue Jun 21 2016 Isolated to scattered thunderstorms will continue this evening across much of western SD, ending from west to east late this evening and overnight. Strong and variable wind gusts are possible near any thunderstorms. A cold front will push through the region tonight, followed by a period of gusty northwest winds. Windy conditions are expected on the northwest South Dakota plains on Wednesday. && .FIRE WEATHER... Issued At 215 PM MDT Tue Jun 21 2016 Over northeastern Wyoming, very dry conditions have developed with relative Humidity values ranging from 10 to 15 percent. isolated thunderstorms with variably gusty winds are expected. Gusty southwest winds will continue into early this evening, then a cold front will cross northeastern Wyoming, shifting winds to the northwest. A period of gusty northwest winds is expected behind the cold front. A Red Flag Warning continues for northeastern Wyoming until Midnight tonight. Isolated to scattered thunderstorms are expected over parts of western South Dakota this evening with variably gusty winds. A cold front will cross the area later this evening followed by a period of gusty northwest winds. Windy conditions will occur on the South Dakota plains on Wednesday. && .UNR Watches/Warnings/Advisories... SD...None. WY...Red Flag Warning until midnight MDT tonight for WYZ259-297-298. && Update...26 SHORT TERM...26 LONG TERM...10 AVIATION...26 FIRE WEATHER...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1118 AM MDT TUE JUN 21 2016 WYZ054>056-058-071-221300- NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON- NORTHEASTERN CROOK- 1118 AM MDT TUE JUN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT GUSTY SOUTHWEST WINDS AND LOW RELATIVE HUMIDITY WILL RESULT IN A PERIOD OF CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING. A COLD FRONT WILL MOVE THROUGH EARLY THIS EVENING WITH A PERIOD OF STRONGER NORTHWEST WINDS. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF FAR NORTHEAST WYOMING. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME...BUT GUSTY WINDS ARE POSSIBLE WITH ANY STORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-012>014-031-032-043-046-047-049-073-221300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- PENNINGTON CO PLAINS-HAAKON-JACKSON-MELLETTE-TODD-TRIPP- SOUTHERN MEADE CO PLAINS- 1118 AM MDT TUE JUN 21 2016 /1218 PM CDT TUE JUN 21 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN CONCERNS. A COLD FRONT WILL MOVE THROUGH LATER THIS EVENING WITH A PERIOD OF GUSTY NORTHWEST WINDS OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ024>030-041-042-044-072-074-WYZ057-221300- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-FALL RIVER-OGLALA LAKOTA-BENNETT- STURGIS/PIEDMONT FOOT HILLS-HERMOSA FOOT HILLS- WYOMING BLACK HILLS- 1118 AM MDT TUE JUN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EARLY EVENING. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS...WITH HAIL AND STRONG WIND GUSTS THE MAIN CONCERNS. A COLD FRONT WILL MOVE THROUGH LATER THIS EVENING AND OVERNIGHT. A PERIOD OF GUSTY NORTHWEST WINDS IS EXPECTED BEHIND THE COLD FRONT OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 507 PM MDT TUE JUN 21 2016 SDZ031-032-073-212330- PENNINGTON CO PLAINS SD-HAAKON SD-SOUTHERN MEADE CO PLAINS SD- 507 PM MDT TUE JUN 21 2016 ...SPECIAL WEATHER STATEMENT... AT 507 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER ELM SPRINGS...OR 39 MILES EAST OF RAPID CITY...MOVING EAST AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ELM SPRINGS AND CREIGHTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR WEST CENTRAL SOUTH DAKOTA. LAT...LON 4420 10256 4438 10254 4442 10200 4415 10200 TIME...MOT...LOC 2307Z 276DEG 24KT 4429 10250 CARSTENS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 621 PM MDT TUE JUN 21 2016 SDZ002-220045- PERKINS SD- 621 PM MDT TUE JUN 21 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PERKINS COUNTY UNTIL 645 PM MDT... AT 621 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF MAURINE...OR 29 MILES WEST OF FAITH...MOVING EAST AT 35 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... USTA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR NORTHWESTERN SOUTH DAKOTA. LAT...LON 4505 10274 4529 10274 4540 10209 4505 10206 TIME...MOT...LOC 0021Z 263DEG 32KT 4517 10260 MCKEMY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
642 PM MDT TUE JUN 21 2016
SDZ001-002-220115-
HARDING SD-PERKINS SD-
642 PM MDT TUE JUN 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING AND WEST
CENTRAL PERKINS COUNTIES UNTIL 715 PM MDT...
AT 641 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SOUTH CAVE HILLS...OR 12 MILES NORTH OF BUFFALO...MOVING EAST AT 55
MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LUDLOW...RALPH...LADNER...SOUTH CAVE HILLS AND NORTH CAVE HILLS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTHWESTERN SOUTH DAKOTA.
LAT...LON 4561 10288 4561 10375 4585 10379 4595 10313
4594 10295
TIME...MOT...LOC 0041Z 263DEG 49KT 4576 10362
MCKEMYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
708 PM MDT TUE JUN 21 2016
SDZ031-043-046-220200-
PENNINGTON CO PLAINS SD-MELLETTE SD-JACKSON SD-
708 PM MDT TUE JUN 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MELLETTE...CENTRAL
JACKSON AND EASTERN PENNINGTON COUNTIES UNTIL 800 PM MDT/900 PM
CDT/...
AT 707 PM MDT/807 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR CACTUS FLAT...OR 18 MILES WEST OF KADOKA...MOVING
EAST AT 50 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
KADOKA...WANBLEE...INTERIOR...BELVIDERE...CEDAR PASS...
CACTUS FLAT AND MINUTEMAN MISSILE SITE.
THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 124
AND 167.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT/1100
PM CDT/ FOR WEST CENTRAL SOUTH DAKOTA.
LAT...LON 4377 10218 4394 10199 4385 10107 4339 10128
4339 10130
TIME...MOT...LOC 0107Z 283DEG 48KT 4380 10187
POJORLIESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
753 PM MDT TUE JUN 21 2016
SDZ043-046-047-049-220245-
TODD SD-MELLETTE SD-JACKSON SD-TRIPP SD-
753 PM MDT TUE JUN 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TODD...NORTHWESTERN
TRIPP...MELLETTE AND EAST CENTRAL JACKSON COUNTIES UNTIL 845 PM
MDT/945 PM CDT/...
AT 753 PM MDT/853 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 8 MILES NORTHWEST OF CEDAR BUTTE...OR 20 MILES WEST OF
WHITE RIVER...MOVING EAST AT 50 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WHITE RIVER...OKREEK...WOOD...CEDAR BUTTE AND MOSHER.
THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 164
AND 167.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT/1100
PM CDT/ FOR SOUTH CENTRAL AND SOUTHWESTERN SOUTH DAKOTA.
LAT...LON 4365 10140 4386 10124 4384 10099 4381 10096
4383 10093 4379 10089 4376 10080 4372 10079
4374 10075 4371 10068 4377 10058 4372 10047
4374 10036 4370 10029 4370 10013 4332 10033
TIME...MOT...LOC 0153Z 281DEG 44KT 4368 10113
POJORLIESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
849 PM MDT TUE JUN 21 2016
SDZ032-043-046-220300-
HAAKON SD-MELLETTE SD-JACKSON SD-
849 PM MDT TUE JUN 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MELLETTE...NORTHEASTERN
JACKSON AND SOUTHEASTERN HAAKON COUNTIES UNTIL 900 PM MDT/1000 PM
CDT/...
AT 849 PM MDT/949 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 8 MILES NORTHEAST OF BELVIDERE...OR 19 MILES EAST OF
KADOKA...MOVING EAST AT 55 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MIDLAND.
THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 164
AND 174.
LAT...LON 4386 10135 4409 10135 4410 10104 4400 10105
4399 10107 4386 10106 4384 10102 4385 10099
4381 10096 4383 10093 4379 10088 4378 10091
TIME...MOT...LOC 0249Z 278DEG 47KT 4391 10114
POJORLIEThe Rapid City radar (KUDX), 126 km away, was scanning. The volume nearest the first event began at 02:48 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639640, 639638.